Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 203, NWS Las Vegas, NV

August 18, 2022Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 18, 2022, 12:37 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2022, 12:37 PM MST (19:37 UTC)
Expired
Aug 18, 2022, 3:45 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Mohave County, AZ

The radar

The Cedar City radar (KICX), 124 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2022-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2022-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-249 J/kg
Mixed-layer LCL
3288 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

674 
WGUS55 KVEF 181937
FFWVEF
AZC015-182245-
/O.NEW.KVEF.FF.W.0203.220818T1937Z-220818T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1237 PM PDT Thu Aug 18 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Northeastern Mohave County in northwestern Arizona...

* Until 345 PM MST.

* At 1237 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2 inches of 
  rain have fallen. The expected rainfall rate is 1 to 2 inches per 
  hour. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Mt. Trumbull, Toroweap Campground, Mt. Trumbull Loop, Toroweap 
  Road, Craigs Ranch Road, and Tuweep.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3620 11309 3627 11319 3658 11333 3669 11331
      3680 11306 3672 11283 3660 11280 3630 11290

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

MS
2 follow-up statements
106 
WGUS75 KVEF 182058
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
158 PM PDT Thu Aug 18 2022

AZC015-182245-
/O.CON.KVEF.FF.W.0203.000000T0000Z-220818T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
158 PM MST Thu Aug 18 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM MST THIS 
AFTERNOON FOR NORTHEASTERN MOHAVE COUNTY...

At 158 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. MRMS indicates that between 1.5 and 2 
inches of rain have fallen. Additional rainfall amounts up to 1 inch 
are possible in the warned area. Flash flooding is ongoing or 
expected to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Mt. Trumbull, Toroweap Campground, Mt. Trumbull Loop, Toroweap 
  Road, Craig's Ranch Road, and Tuweep.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3620 11309 3627 11319 3658 11333 3669 11331
      3680 11306 3672 11283 3660 11280 3630 11290

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MS
135 
WGUS75 KVEF 182237
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
337 PM PDT Thu Aug 18 2022

AZC015-182247-
/O.EXP.KVEF.FF.W.0203.000000T0000Z-220818T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
337 PM MST Thu Aug 18 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 345 PM MST THIS AFTERNOON FOR 
NORTHEASTERN MOHAVE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3620 11309 3627 11319 3658 11333 3669 11331
      3680 11306 3672 11283 3660 11280 3630 11290

$$

MS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 2:52 AM MST, 9 hours 45 minutes earlier.

Area forecast discussion, Aug 18, 2:52 AM MST, 9 hours 45 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
252 AM PDT Thu Aug 18 2022

.SYNOPSIS...Thunderstorm chances will continue through Saturday
before high pressure building in from the Pacific brings a temporary
break Sunday through Tuesday. Locally heavy rain will be possible
with thunderstorms, with the greatest risk in and east of Mohave
County. Temperatures will hover slightly below normal, more so in
areas which see the most clouds and rain.
&&

.SHORT TERM...through Friday night.

Scattered light showers along with a stray thunderstorm continue to
occur at this late hour over Inyo, Esmeralda and Nye Counties. Skies
partly to mostly cloudy elsewhere.

Trough over northern California has pulled monsoon moisture well
north through Nevada with models indicating precipitable water
values about 200% of normal over western Nevada this morning. While
plenty moisture persists across southern Nevada and the rest of the
Mojave Desert. Models in similar agreement shifting the northern
California trough very slowly eastward across the Great Basin
through Friday night providing some additional dynamics. Any storms
that develop today over Clark, eastern San Bernardino, and southern
Mohave County have the potential of producing gusty outflow winds
with the 00Z HREF highlighting the lower CRV, between Cottonwood
Cove and the Parker Strip where winds may approach 50 kts. HREF
suggests lower probability for strong winds Friday. Isolated pockets
of heavy rain/flash flooding remain possible today over the same
area as the wind potential but does not look widespread enough to
warrant a Flash Flood Watch. Models actually showing some drying
moving in from the west-northwest over southern Nevada Friday which
would maintain highest threat for isolated heavy rain/flashing
flooding potential in Mohave County. Following yesterday's above
normal temperatures, reading excepted to dip back below normal today
and Friday.

.LONG TERM...Saturday through Wednesday.

A tropical disturbance that originated in the Gulf of Mexico
continues to progress westward across northern Mexico as we head into
the weekend. With previous years' tropical systems that have had
similar progressions during the monsoon, there have been observed
moisture surges, as well as increased upper-level dynamics to assist
with the coverage and intensity of monsoonal thunderstorms. For this
reason, we have been paying close attention to how models resolve
this tropical feature as it pertains to Desert Southwest weather.
Unfortunately, there is still substantial uncertainty in the
details, but confidence is increasing regarding synoptic features
that help give us a better idea of what we can expect.

Both ECMWF and GFS ensemble means indicate that a building area of
high pressure in the Pacific off of the coast of southern California
will shift eastward through the weekend. As the ridge pushes
eastward, it will stifle precipitation chances for much of the
Desert Southwest - particularly across the western Mojave Desert and
southern Great Basin. PWATs in these areas will quickly drop by
about a half inch as dry air moves into the region. Additionally,
this ridge will essentially stall the tropical moisture over
southern Arizona, preventing the previously anticipated moisture
surge into our forecast area. That said, as noted in the previous
forecast discussion, the ridge will continue to build through the
weekend into next week, extending across Arizona, which will choke
off the lifting mechanism associated with the stalled tropical
feature. When this happens, the remnant system will have the
capacity to kick off vorticity maximums northwestward through
Arizona. PWAT values across northwestern Arizona, southeastern
California, and southern Nevada fail to drop below an inch through
the weekend. This sufficient moisture coupled with vorticity
advection and daytime heating would result in the potential for
thunderstorm activity in our forecast area.

Details regarding location, timing, and magnitude are all very murky
at this time, but it is worth noting that a building ridge does not
necessarily mean we are out of the woods with regard to this
tropical feature. Our highest confidence regarding impacts - should
they occur - would be in Mohave County, along the Colorado River
Valley, and portions of eastern San Bernardino County where moisture
and proximity to possible vort lobes would warrant higher PoPs.

Otherwise, the long term forecast looks much drier than the past
couple of weeks as the ridge of high pressure continues to expand
eastward. Late week, there is indication that the center of the high
will cut off over the Four Corners region, returning our favorable
monsoon flow - a solution that the NBM seems to favor.
&&

.AVIATION...For Harry Reid...Another day of afternoon and early
evening thunderstorm activity is expected once again today.
Convective development over the higher terrain surrounding the
valley is expected by early afternoon and outflow winds from this
activity could cause gusty erratic winds at the terminal after 21Z.
Storms should come to an end by sunset.  Outside of thunderstorm
activity winds should be light with skies generally AOA 12kft.  The
threat of thunderstorms in the area will continue Friday into the
weekend.

For the rest of southern Nevada, northwest Arizona and southeast
California...Scattered thunderstorms are expected once again this
afternoon and evening.   The best chance of storms will be at the
Las Vegas metro area and Colorado River Valley TAF sites where gusty
erratic winds from outflow will be possible generally after 21Z.  At
both KBIH and KDAG storm chances are lower, but can not be ruled out
completely. Outside of convective activity, winds will be light
favoring typical diurnal direction and skies should remain SCT AOA
120kft.  The threat of storms will continue on Friday, especially in
the eastern third of the CWA.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Pierce
LONG TERM...Varian
AVIATION...Planz

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 18, 8:21 AM MST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
821 AM PDT THU AUG 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     FLASH FLOOD      3 SW VALENTINE          35.36N 113.69W
08/17/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            HACKBERRY ROAD IS CLOSED FROM HIGHWAY 93 TO
            MAIN STREET DUE TO FLOODING. TIME ESTIMATED
            BY RADAR.

&&

MS

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 5:11 PM MSTSevere Thunderstorm WarningVEFMohave64 min
Aug 17, 5:17 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Aug 18, 1:30 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Aug 18, 3:30 PM MSTSevere Thunderstorm WarningVEFMohave60 min
Aug 18, 4:14 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Aug 18, 4:38 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.